Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 186, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 11, 2000, 7:38 PM CDT for Chase County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 11, 2000, 7:38 PM CDT (00:38 UTC)
- Expired
- Sep 11, 2000, 8:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Chase County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 7:45 PM CDT | Hail 0.75 | Saffordville, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 901 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 3268 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
113 WUUS53 KICT 120038 SVRICT KSC017-120115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 738 PM CDT MON SEP 11 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CHASE COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 815 PM CDT. * AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SAFFORDVILLE...OR ABOUT 12 MILES WEST OF EMPORIA...MOVING EAST AT 15 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 815 PM CDT... SAFFORDVILLE THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES... WINDS UP TO 60 MILES AN HOUR... STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHASE COUNTY UNTIL 815 PM CDT. LAT...LON 3844 9645 3830 9642 3830 9636 3846 9636 DARMOFAL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:34 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Sep 11, 3:34 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE WICHITA KS 334 PM CDT MON SEP 11 2000 THE MAIN CONCERN WITH THIS FORECAST WILL BE THE CHANCE OF PRECIPITATION TONIGHT...AND TEMPERATURES FOR THE REST OF THE PERIODS. LATEST SURFACE ANALYSIS IS SHOWING THE STRONGEST COLD FRONT OF THE SEASON PUSHING INTO CENTRAL KANSAS. IN FACT...LATEST LAPS DATA IS SHOWING PLENTY OF 500 AND 700 OMEGA WITH THE FRONT. HOWEVER...AT THIS TIME THERE ARE NOT EVEN ANY CLOUDS DEVELOPING WITH THE FRONT. THE PROBLEM IS THE ATMOSPHERE IS JUST TOO DRY TO ALLOW DEVELOPMENT. THE AMOUNT OF LOW LEVEL MOISTURE RAPIDLY INCREASES AS YOU MOVE INTO EASTERN KANSAS. 850 MB DEWPOINTS RANGE FROM BELOW ZERO ACROSS CENTRAL SECTIONS...TO OVER 10C IN THE SOUTHEAST SECTIONS. EXPECT A SQUALL LINE OF SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS FAR SOUTHEAST KANSAS WHEN THE FRONT ENTERS THE RICHER MOISTURE. THE STORMS COULD BECOME SEVERE...WITH LARGE HAIL...BUT ESPECIALLY CONCERNED ABOUT DAMAGING WIND GUSTS WITH THE LARGE TEMPERATURE/DEWPOINT SPREAD. ACROSS THE REST OF THE CWA...CHANCES OF PRECIPITATION WILL BE VERY SMALL...AND WILL CARRY A SLIGHT POPS AT WICHITA AND INCREASE THEM TO THE EAST. AFTER ANY CONVECTION...NORTHERLY WINDS WILL USHER IN MUCH COOLER WEATHER LATER TONIGHT. TEMPERATURES SHOULD FALL INTO THE MID 50S TO LOW 60S ACROSS THE CWA. ON TUESDAY...850MB TEMPS FALL TO BETWEEN 16C AND 18C ACROSS THE REGION. THIS SHOULD SUPPORT HIGHS IN THE LOW 80S ACROSS THE AREA...JUST A TAD WARMER THAN GUIDANCE SUGGESTS. CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR IDEAL RADIATIONAL COOLING CONDITIONS ACROSS CENTRAL AND SOUTHEAST KANSAS AS TEMPERATURES FALL BETWEEN 50 AND 55. HOWEVER...A RETURN SOUTHERLY FLOW AROUND THE BACKSIDE OF THE HIGH PRESSURE SYSTEM WILL DEVELOP ACROSS CENTRAL KANSAS TUESDAY NIGHT. MODELS ARE SHOWING SOME 60 TO 70 PERCENT RELATIVE HUMIDITIES AT 850 MB...SO THERE MAY BE SOME EARLY MORNING LOW CLOUDS. OTHERWISE...TEMPERATURES SHOULD REBOUND SEVERAL DEGREES AS 850 MB TEMPERATURES WARM TO BETWEEN 20C AND 24C. EXTENDED: ANOTHER COLD FRONT WILL ENTER THE REGION SOMETIME ON THURSDAY. THIS WILL USHER IN ANOTHER SHOT OFF COOL AIR INTO THE REGION. WILL KEEP EXTENDED DRY FOR NOW AS THE AMOUNT OF LOW LEVEL MOISTURE APPEARS TO BE VERY LIMITED. THE LONG RANGE MODELS ARE IN SOME CONFLICT. THE MRF REALLY AMPLIFIES A TROUGH IN THE EASTERN US...WHICH ALLOWS COOLER AIR TO BACKDOOR US. ON THE OTHERHAND...THE ECMWF KEEPS US IN THE HEAT. AT THIS POINT WILL GENERALLY GO WITH A COMPROMISE. THANKS FOR COORDINATION: TOP,SGF FCSTID = 8/FRANK ICT 59 84 55 88 / 10 0 0 0 HUT 59 84 55 89 / 10 0 0 0 EWK 59 84 55 88 / 10 0 0 0 EQA 59 84 55 88 / 10 0 0 0 WLD 59 84 55 88 / 20 0 0 0 RSL 55 81 54 91 / 0 0 0 0 GBD 56 82 54 91 / 0 0 0 0 SLN 58 82 53 91 / 0 0 0 0 MPR 58 82 53 91 / 5 0 0 0 CFV 61 82 52 84 / 60 0 0 0 CNU 61 81 52 83 / 60 0 0 0 K88 61 81 52 83 / 60 0 0 0 .ICT...NONE. 4
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 10:16 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 44 min |
| Sep 11, 10:59 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 46 min |
| Sep 11, 11:09 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 66 min |
| Sep 12, 12:24 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.